Boundary triplets for skew-symmetric operators and the generation of strongly continuous semigroups

Abstract

We give a self-contained and streamlined exposition of a generation theorem for C0-semigroups based on the method of boundary triplets. We apply this theorem to port-Hamiltonian systems where we discuss recent results appearing in stability and control theory. We give detailed proofs and require only a basic knowledge of operator and semigroup theory.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    Y. Arlinskiĭ, Boundary triplets and maximal accretive extensions of sectorial operators, in: Operator Methods for Boundary Value Problems, London Math. Soc. Lecture Note Ser., vol. 404, Cambridge Univ. Press (Cambridge, 2012), pp. 35–72.

    Google Scholar 

  2. [2]

    D. Z. Arov, M. Kurula, and O. J. Staffans, Boundary control state/signal systems and boundary triplets, in: Operator Methods for Boundary Value Problems, London Math. Soc. Lecture Note Ser., vol. 404, Cambridge Univ. Press (Cambridge, 2012), pp. 73–85.

    MathSciNet  Article  MATH  Google Scholar 

  3. [3]

    B. Augner and B. Jacob, Stability and stabilization of infinite-dimensional linear port- Hamiltonian systems, Evol. Equ. Control Theory, 3 (2014), 207–229.

    MathSciNet  Article  MATH  Google Scholar 

  4. [4]

    J. Behrndt, S. Hassi, H. de Snoo, and R. Wietsma, Square-integrable solutions and Weyl functions for singular canonical systems, Math. Nachr., 284 (2011), 1334–1384.

    MathSciNet  Article  MATH  Google Scholar 

  5. [5]

    J. Behrndt and M. Langer, Boundary value problems for elliptic partial differential operators on bounded domains, J. Funct. Anal., 243 (2007), 536–565.

    MathSciNet  Article  MATH  Google Scholar 

  6. [6]

    J. Behrndt and M. Langer, Elliptic operators, Dirichlet-to-Neumann maps and quasi boundary triples, in: Operator Methods for Boundary Value Problems, London Math. Soc. Lecture Note Ser., vol. 404, Cambridge Univ. Press (Cambridge, 2012), pp. 121–160.

    MathSciNet  Article  MATH  Google Scholar 

  7. [7]

    J. B. Conway, A Course in Functional Analysis, second ed., Springer-Verlag (New York, 1990).

    Google Scholar 

  8. [8]

    V. Derkach, S. Hassi, M. Malamud, and H. de Snoo, Boundary relations and their Weyl families, Trans. Amer. Math. Soc., 358 (2006), no. 12, 5351–5400.

    MathSciNet  Article  MATH  Google Scholar 

  9. [9]

    V. Derkach, S. Hassi, M. Malamud, and H. de Snoo, Boundary relations and generalized resolvents of symmetric operators, Russ. J. Math. Phys., 16 (2009), 17–60.

    MathSciNet  Article  MATH  Google Scholar 

  10. [10]

    V. Derkach, S. Hassi, M. Malamud, and H. de Snoo, Boundary triplets and Weyl functions. Recent developments, in: Operator Methods for Boundary Value Problems, London Math. Soc. Lecture Note Ser., vol. 404, Cambridge Univ. Press (Cambridge, 2012), pp. 161–220.

    MathSciNet  Article  MATH  Google Scholar 

  11. [11]

    V. A. Derkach and M. M. Malamud, Generalized resolvents and the boundary value problems for Hermitian operators with gaps, J. Funct. Anal., 95 (1991), 1–95.

    MathSciNet  Article  MATH  Google Scholar 

  12. [12]

    V. A. Derkach and M. M. Malamud, The extension theory of Hermitian operators and the moment problem, Analysis. 3. J. Math. Sci., 73 (1995), 141–242.

    MathSciNet  MATH  Google Scholar 

  13. [13]

    K.-J. Engel and R. Nagel, One-parameter Semigroups for Linear Evolution Equations, Springer-Verlag (New York, 2000).

    Google Scholar 

  14. [14]

    V. I. Gorbachuk and M. L. Gorbachuk, Boundary Value Problems for Operator Differential Equations, Mathematics and its Applications (Soviet Series), vol. 48, Kluwer Academic Publishers Group (Dordrecht, 1991).

  15. [15]

    Y. Le Gorrec, H. J. Zwart, and B. Maschke, Dirac structures and boundary control systems associated with skew-symmetric differential operators, SIAM J. Control Optim., 44 (2005), 1864–1892.

    MathSciNet  Article  MATH  Google Scholar 

  16. [16]

    B. Jacob, K. Morris, and H. Zwart, C0-semigroups for hyperbolic partial differential equations on a one-dimensional spatial domain, J. Evol. Equ., (2015), to appear, DOI: 10.1007/s00028-014-0271-1.

    Google Scholar 

  17. [17]

    B. Jacob and H. J. Zwart, Linear Port-Hamiltonian Sytems on Infinite-dimensional Spaces, Operator Theory: Advances and Applications, vol. 223, Birkhäuser/Springer Basel AG (Basel, 2012).

  18. [18]

    M. Kurula and H. Zwart, Linear wave systems on n-D spatial domains, Internat. J. Control, 88 (2015), 1063–1077.

    MathSciNet  MATH  Google Scholar 

  19. [19]

    M. M. Malamud, On a formula for the generalized resolvents of a non-densely defined Hermitian operator, Ukra¨ın. Mat. Zh., 44 (1992), 1658–1688.

    MathSciNet  MATH  Google Scholar 

  20. [20]

    J. Malinen and O. J. Staffans, Impedance passive and conservative boundary control systems, Complex Anal. Oper. Theory, 1 (2007), 279–300.

    MathSciNet  Article  MATH  Google Scholar 

  21. [21]

    A. Pazy, Semigroups of Linear Operators and Applications to Partial Differential Equations, Springer-Verlag (New York, 1983).

    Google Scholar 

  22. [22]

    R. S. Phillips, Dissipative operators and hyperbolic systems of partial differential equations, Trans. Amer. Math. Soc., 90 (1959), 193–254.

    MathSciNet  Article  MATH  Google Scholar 

  23. [23]

    W. Rudin, Functional Analysis, second ed., International Series in Pure and Applied Mathematics, McGraw-Hill, Inc. (New York, 1991).

    Google Scholar 

  24. [24]

    K. Schmüdgen, Unbounded Self-adjoint Operators on Hilbert Space, Graduate Texts in Mathematics, vol. 265, Springer (Dordrecht, 2012).

    Google Scholar 

  25. [25]

    B. Sz. -Nagy, C. Foias, H. Bercovici, and L. Kérchy, Harmonic Analysis of Operators on Hilbert Space, second ed., Universitext, Springer (New York, 2010).

    Google Scholar 

  26. [26]

    J. A. Villegas, H. Zwart, Y. Le Gorrec, and B. Maschke, Exponential stability of a class of boundary control systems, IEEE Trans. Automat. Control, 54 (2009), 142–147.

    MathSciNet  Article  MATH  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to S.-A. Wegner.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Wegner, SA. Boundary triplets for skew-symmetric operators and the generation of strongly continuous semigroups. Anal Math 43, 657–686 (2017). https://doi.org/10.1007/s10476-017-0509-6

Download citation

Keywords

  • boundary triplet
  • C0-semigroup
  • dissipative extension
  • port-Hamiltonian system

Mathematics Subject Classification

  • 47D06
  • 35G15
  • 47B44